Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Lake Charles, LA

March 29, 2018Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Mar 29, 2018, 1:41 AM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2018, 1:41 AM CDT (06:41 UTC)
Expired
Mar 29, 2018, 5:15 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 130 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGUS54 KLCH 290641
FFWLCH
TXC241-351-457-291015-
/O.NEW.KLCH.FF.W.0019.180329T0641Z-180329T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
141 AM CDT THU MAR 29 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Tyler County in southeastern Texas...
  Northwestern Newton County in southeastern Texas...
  Northern Jasper County in southeastern Texas...

* Until 515 AM CDT

* At 140 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 3 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Woodville, Colmesneil, Chester, Ebenezer, Rockland, Browndell and
  Sam Rayburn Dam.

Additional rainfall amounts of 2 to 4 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3102 9465 3106 9456 3103 9447 3111 9406
      3114 9403 3116 9391 3117 9374 3071 9459
      3099 9466

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 12:00 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 29, 12:00 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1200 AM CDT Thu Mar 29 2018

.DISCUSSION...
06Z TAFS

&&

.AVIATION...
A large mass of showers and thunderstorms has stalled over
southeast Texas tonight. The activity has been consistently
impacting BPT and AEX over the last several hours and will
continue to do so through the early morning. The convection will
eventually begin to impact LCH sometime over the next couple of
hours, but timing the onset without notable movement is very
difficult. LFT and ARA will continue to be impacted by scattered
showers in advance of the larger mass of convection early this
morning before being overtaken by the heavier activity around
sunrise. Precipitation will gradually end across the area from
west to east beginning around mid morning at BPT, LCH and AEX
while lingering into the late morning or early afternoon at LFT
and ARA. Skies will begin clearing by mid to late afternoon.

Winds will be predominately out of the south through the morning,
but will likely become gusty and variable near thunderstorms.

Jones

&&

.PREV DISCUSSION... /issued 1005 PM CDT Wed Mar 28 2018/

DISCUSSION...
Expected heavy rainfall event has begun with local 88Ds showing
basically the nwrn 2/3 of the forecast area currently under a
shield of mainly light to moderate rain. Convection along the leading
edge of this activity along an old outflow boundary/convergence
zone stretching from e-cntl LA into parts of swrn LA/coastal sern
TX is producing periodic heavy rains with rates up to 2"/hr.
Meanwhile further upstream, a significant shortwave crossing wrn
TX is helping fire off additional convection...sometimes
strong/possibly severe...to our west over HGX's forecast area.

All in all, inherited grids/zones are handling this event well
with categorical POPs over most of the area through the
night...the primary exception being the sern zones which will be
last to see onset of the precip due to the slow-moving nature of
this system. WPC is beginning to get concerned with additional
flooding threat overnight as ingredients for heavy precip are
aligning over the region...primarily where rain is already
falling. Needless to say, the ongoing flood watch across the area
continues.

25

PREV DISCUSSION... /issued 637 PM CDT Wed Mar 28 2018/

DISCUSSION...
00Z TAFS

AVIATION...
A slow moving cold front will push through the area this evening into
Thursday morning accompanied by widespread showers and
thunderstorms. Visibility reducing heavy rain and strong, gusty
winds will accompany some of these storms. Away from storms, the
pressure gradient in the vicinity of the front will keep winds
elevated overnight with gusts of 20+ knots possible. The
precipitation will end from west to east beginning around mid
morning with skies gradually clearing by afternoon.

Jones

PREV DISCUSSION... /issued 444 PM CDT Wed Mar 28 2018/

DISCUSSION...
Strong thunderstorms continue to track across the lakes region in
southeast Texas and central Louisiana. These storms are producing
very heavy rains... numerous cloud to ground lightning strikes...
and gusty winds. In addition the pressure gradient has tighten
and winds across southern Louisiana and southeast Texas remain
brisk. These winds will taper off through the evening hours as
they gradually lift off surface. Precip water has been climbing
over the last few days as gulf moisture flows in to the northwest
gulf region. What is supporting the storm activity is a front and
sfc low back to the west and the upper lvl short wave that is
swinging through the southern rockies. Cape values this afternoon
are around 1500 to 1800 j/kg with LI from -5 to -7 and precip and
precip water about 1.5 inches. Storms will produce periods of very
heavy rains and this is expected to cause flooding issues tonight
into tomorrow. Heaviest rains are expected around the lakes
region of southeast Texas and across central Louisiana.

Marine...In addition a Small Craft Advisory... will continue
through the overnight into tomorrow. Offshore buoy's winds are
running around 20 knots or greater. This will produce seas of four
to seven feet.

The weather will gradually improve late in the day tomorrow and
into the weekend. Dry and mild weather over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  62  76  54 /  80 100  70  10
LCH  79  67  77  58 /  40  90  70  10
LFT  82  67  75  57 /  30  60 100  10
BPT  80  66  78  58 /  70 100  60  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday afternoon for LAZ027>032-041-
     073.

TX...Flash Flood Watch through Thursday afternoon for TXZ180-201-215-
     216-259>262.

GM...Small Craft Advisory until 1 PM CDT Thursday for GMZ472-475.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ470.

     Small Craft Exercise Caution until 7 AM CDT Thursday for GMZ430-
     432-435-450.

     Small Craft Exercise Caution through Thursday afternoon for
     GMZ452-455.

&&

AVIATION...66
Hazardous weather outlook, Mar 28, 4:22 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 PM CDT Wed Mar 28 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
292130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
422 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Strong thunderstorms to rumble through the region ahead of a
cold front. Look for heavy rains and flooding with the stronger
storms. A Flash Flood Watch will continue through the overnight
hours. During the evening hours winds will begin to taper off and
as a result the Wind Advisory will continue to around 7 pm. The
Tornado Watch will continue through 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The front moves through during the day with rains ending and
drier air pushing in from the west.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-292130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Strong southerly winds and rough seas will continue through the
evening into the overnight hours. A Small Craft Advisory will
continue through the tonight into tomorrow. The front is expected
to push through during the day tomorrow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds to taper off late in the day tomorrow with seas beginning a
slow fall. Winds will dropping to 10 to 15 mph.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Mar 28, 7:53 PM CDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
753 PM CDT WED MAR 28 2018

LAZ030-041-TXZ262-290130-
Calcasieu LA-Beauregard LA-Southern Newton TX-
753 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAUREGARD...NORTHWESTERN
CALCASIEU PARISHES IN SOUTHWESTERN LOUISIANA AND SOUTHWESTERN NEWTON
COUNTIES UNTIL 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bancroft, or 7 miles southwest of Fields, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Singer, Fields, Deweyville, Dequincy, Devils Pocket, Bivens, Bancroft
and Oretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3061 9323 3026 9377 3038 9389 3041 9389
      3052 9377 3052 9372 3054 9374 3056 9372
      3082 9344
TIME...MOT...LOC 0053Z 230DEG 43KT 3048 9368

Jones
Special weather statement, Mar 28, 9:45 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
945 PM CDT WED MAR 28 2018

LAZ030-041-TXZ216-261-262-290315-
Calcasieu LA-Beauregard LA-Orange TX-Southern Newton TX-
Southern Jasper TX-
945 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHWESTERN NEWTON...NORTHERN
ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 1015 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mauriceville, moving northeast at 60 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beaumont, Deweyville, Starks, Fields, Mauriceville, Dequincy, Pine
Forest, Gist, Lunita, Bivens, Hartburg, Forest Heights, Devils
Pocket, Bancroft and Oretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3019 9405 3052 9376 3052 9372 3054 9374
      3055 9373 3059 9370 3059 9368 3061 9368
      3068 9362 3050 9339 3007 9389
TIME...MOT...LOC 0245Z 221DEG 53KT 3021 9390

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:01 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Mar 28, 8:23 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Mar 28, 9:19 PM CDTRiver Flood WarningLCHJasper, Tyler5 days
Mar 28, 9:19 PM CDTRiver Flood WarningLCHHardin, Jasper9 days
Mar 28, 9:19 PM CDTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange13 days
Mar 28, 9:19 PM CDTRiver Flood WarningLCHJefferson, Orange11 days
Mar 28, 9:19 PM CDTRiver Flood WarningLCHHardin5 days
Mar 28, 9:19 PM CDTRiver Flood WarningLCHHardin, Jefferson24 hr
Mar 28, 9:45 PM CDTSpecial Weather StatementLCHOrange30 min
Mar 28, 9:58 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Mar 28, 10:03 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler3 hr
Mar 28, 10:35 PM CDTFlash Flood WarningLCHNewton, Orange3 hr
Mar 29, 1:02 AM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler4 hr
Mar 29, 2:52 AM CDTSpecial Weather StatementLCHHardin, Jefferson, Orange53 min
Mar 29, 3:01 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange119 min
Mar 29, 4:55 AM CDTFlash Flood WarningLCHNewton3 hr
Mar 29, 5:21 AM CDTAreal Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.